Lake-Effect Snow, Southern Erie
- When
- February 6, 12:00 AM EST to 11:00 AM EST
- Where
- Southern Erie forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.758, -78.780 (the zone’s center; the record gives no point)
Strong cold advection behind a front pushed much colder air aloft over the area. However, as it did so, winds remained very southwesterly as the initial lake effect bands formed.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Strong cold advection behind a front pushed much colder air aloft over the area. However, as it did so, winds remained very southwesterly as the initial lake effect bands formed. This allowed the first Lake Erie bands to develop over the Niagara Peninsula before crossing the Niagara River and swinging rapidly across Niagara and Erie counties before sitting a while and eventually advancing back northward toward the City of Buffalo. Off Lake Ontario, the initial bands formed over the Thousand Islands region below shifting southward. The heaviest snow rates observed generally ranged on the order of 1 to 2 inches per hour. Luckily, the bands were transient, so while snow totals were heavy, nowhere saw extreme accumulations. Selected snow totals included 15 inches in Hooker, 7 inches in Orchard Park, 13.2 inches in Pembroke, 8.3 inches in Attica, 10.2 inches in Watertown, 10 inches in Lancaster, and 7.4 inches at the Buffalo Niagara International Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 5, 10:26 PM EST, 1 hour 34 minutes earlier.
Area Forecast Discussion
National Weather Service Buffalo NY
1026 PM EST Fri Feb 5 2021
.SYNOPSIS...
Low pressure north of Lake Superior will drift northward across
Ontario through Saturday. Cold air moving into the region across
Upper Great Lakes will continue to filter across the region into
Saturday supporting significant lake snows northeast of both lakes
through Saturday. Additionally, strong winds will accompany the
accumulating lakes snows causing notable blowing and possible
drifting. Away from the lake snows, a chilly weekend is in store
with wind chills staying in the zero to 10 above range.
&&
.NEAR TERM /THROUGH SATURDAY NIGHT/...
...Heavy lake effect snow and blowing/drifting snow northeast
of Lake Erie and Lake Ontario...
Twin bands over Lake Erie likely to persist all night...but the band
along the south shore expected to be the dominant feature. This will
extend across immediate southern sub of Buffalo to Lancaster and
northeast to Batavia and Monroe county. In fact...this band is
feeding the multiple banded lake snow northeast of Lake Ontario that
is impacting the Thousand Island Region.
The southern lake Erie band will become better organized overnight.
While a cap of 6kft will somewhat limit the snowfall rates...once
better organized...we should still see rates of an inch an hour from
this feature into the initial daylight hours of Saturday. Strong
wind fields will push the lake plume into Genesee and Wyoming
counties overnight tonight into Saturday, with heavier snow still
looking to extend as far east as Corfu, Attica and Batavia. The snow
band will begin to diminish late Saturday afternoon, but likely will
not completely end until the boundary layer winds become more
disorganized and drier air moves in later Saturday evening. In
general few changes were made to going snow amount forecast for band
of Lake Erie. Over a foot looks likely in many areas, but totals
more toward a foot and a half will only be where band becomes nearly
stationary overnight.
Strong and gusty winds of 15 to 30 mph with gusts to 40 mph at times
will result in considerable blowing and drifting snow and will make
the snow hard to measure at times. The blowing and drifting and low
visibility will be big issue with this lake event compared to the
one that Buffalo Metro experienced the day after Christmas. Near
whiteout conditions are expected at times. This will be big factor
in potential hazardous travel conditions.
Turning attention to Lake Ontario...the aforementioned multibanded
activity over northern Jefferson county will evolve into a single
plume of moderate to heavy lake snow in the Watertown area
overnight. Snowfall rates of one...to at most two inches...an
hour will be found under this developing band. A general area of
snow will also develop in the vcnty of the Tug Hill due to
orographic lift. Total snow amounts on the central and northern
portions of the Tug could reach over 10 inches through Saturday
evening. Due to band over far northern Lewis and the upslope flow on
the Tug Hill, put lake effect snow warning out for Lewis county and
for areas getting clipped over higher terrain of Oswego county, went
with long duration advisory, though if more snow gets farther south,
then a warning could be needed for them as well. Snowfall rates of 1-
2"/hr will be likely for a good part of the time with the stronger
band from Jefferson into northern Lewis.
Away from the lake effect into Saturday, do not expect much snow
though some snow showers and flurries could make it as far as
western Monroe county off Lake Erie. Temperatures will be cold with
highs in the lower to mid 20s and wind chill values remaining in the
single digits above zero. Once the lake effect diminishes then ends
late Saturday night, weaker wave moving through may be some general
light snow the area on Sunday. Primary forcing for this passes north
while another low pressure stays just off the east coast, so kept
pops in the chancy range for now. Temps will remain chilly on Sunday
with highs in the 20s and apparent temps again in the single digits
above zero.
&&
.SHORT TERM /SUNDAY/...
Once the lake effect diminishes then ends late Saturday night,
weaker wave moving through may be some general light snow the area
on Sunday. Primary forcing for this passes north while another low
pressure system stays just off the east coast, so kept pops in
the chancy range for now. Temps will remain chilly on Sunday with
highs in the 20s and apparent temps again in the single digits above
zero.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
An upper level closed low anchored over Hudson Bay will set the
region up in a pattern favorable for lake effect snow through most
of the week. Below normal temperatures and a prevailing WSW flow and
will place the traditional snow belts east of the lakes at the
greatest risk of accumulating snow. This WSW flow will generally
diminish the risk for heavier snow for counties immediately south of
Lake Ontario, including the Rochester area.
Low teens and single digit temperatures Sunday night will gradually
warm to the low to mid 20s on Monday. As the weak wave of low
pressure continues passing to the north, 850mb temperatures will
drop close to the mid negative teens and lower. Combined with
moistening mid levels, this will allow some lake effect snow to
develop east of both lakes on Monday. Off Lake Erie, the highest
totals will likely be in Southern Erie and Chautauqua counties with
2-3 inches expected Sunday night through Monday, with closer to an
inch further north. Slightly higher totals are expected off Lake
Ontario, with accumulations of 3-4 inches possible on the Tug Hill,
1-2 inches in the surrounding areas.
The lake effect snow will gradually weaken moving into Monday
evening as 850mb temps warm ahead of a front associated with a mid
level shortwave trough. This shortwave will bring widespread
synoptic snow Monday night and Tuesday. Snowfall totals are
difficult to discern at this time as long range guidance show
discrepancies in both the strength and timing of this system. The
ECMWF is notably slower than the more progressive GFS/GGEM solutions
and much more potent as the wave takes on a negative tilt moving
across the Great Lakes. Will need to keep an eye on this system as
it comes closer to the short term. Monday night lows will be in the
teens, with highs on Tuesday in the mid 20s.
The majority of the synoptic snow will exit the area west to east
late Tuesday evening. General WSW flow will return as 850mb temps
cool back down into the negative teens, possibly even colder than -
20C. Lake effect chances downwind of both lakes will linger
Wednesday through Thursday. High temperatures on Wednesday and
Thursday will be only be in the upper teens and low 20s for most
locations. Lows overnight Tuesday will dip into the low teens, while
lows Wednesday and Thursday night will struggle to climb out of the
single digits. A wave of low pressure looks to move across the Great
Lakes during the day Friday, possibly bringing more synoptic snow
for the area.
&&
.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...
Colder air continuing to filter in behind the front will support the
lake effect machine with significant lake snows NE of both lakes.
This will impact KBUF and KART with IFR to LIFR conditions within
the most intense lake snows. In fact...a significant impact to
ground operations can be expected at both locations overnight into
Saturday. Additionally, in combination with lake snows gusty SW wind
flow will likely produce significant blowing and drifting snow. It's
likely VSBYS will fall to a 1/4SM or less at times with in the heart
of the band off Lake Erie at KBUF/KIAG.
Off Lake Ontario, similar conditions will occur at KART, but later
on as we progress through tonight. Elsewhere, outside of the lake
effect snows terminals can expect a continuation of mainly MVFR
CIGS, although there is the potential that lake effect snows could
(albeit a bit lighter) impact KROC as we head into tonight.
Moderate to heavy lake snows northeast of both lakes will result in
IFR ti LIFR conditions at both KBUF and KART on Saturday.
Elsewhere...mainly VFR conditions with wind gusts in excess of 30
knots can be expected.
Outlook...
Sunday...VFR to MVFR in scattered snow showers. Monday...MVFR in
lake snows east of both lakes.
Tuesday...IFR to MVFR in lake snows.
Wednesday...Mainly VFR.
&&
.MARINE...
A deep storm system east of Lake Superior will slowly lift northward
through Saturday. This will continue to support southwest winds
gusting to above 35 knots. Gale warnings remain in effect for both
Lake Erie and Lake Ontario through 7 pm Saturday.
&&
.TIDES/COASTAL FLOODING...
Higher than normal water levels on Lake Erie combined with prolonged
west to southwest gales of 35 knots through much of Saturday will
continue to result in minor lakeshore flooding.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lake Effect Snow Warning until 1 AM EST Sunday for NYZ007-008.
Winter Weather Advisory until 1 AM EST Sunday for NYZ006.
Winter Weather Advisory until 10 PM EST Saturday for NYZ001-
002.
Lake Effect Snow Warning until 10 PM EST Saturday for
NYZ010>012-085.
Lakeshore Flood Advisory until 4 PM EST Saturday for NYZ010-
019-085.
MARINE...Gale Warning until 7 PM EST Saturday for LEZ020-040-041.
Small Craft Advisory until 7 PM EST Saturday for
LOZ030.
Gale Warning until 7 PM EST Saturday for LOZ042>045-
062>065.
&&
SYNOPSIS...JLA
NEAR TERM...JLA/RSH
SHORT TERM...JLA/TMA
LONG TERM...PP
AVIATION...RSH
MARINE...JLA
TIDES/COASTAL FLOODING...JLA/TMAHazardous Weather Outlook National Weather Service Buffalo NY 719 PM EST Fri Feb 5 2021 NYZ003>005-013-014-020-021-060130- Monroe-Wayne-Northern Cayuga-Livingston-Ontario-Cattaraugus-Allegany- 719 PM EST Fri Feb 5 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001-002-060130- Niagara-Orleans- 719 PM EST Fri Feb 5 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST SATURDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006-060130- Oswego- 719 PM EST Fri Feb 5 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST SUNDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019-060130- Chautauqua- 719 PM EST Fri Feb 5 2021 ...LAKESHORE FLOOD ADVISORY IN EFFECT UNTIL 4 PM EST SATURDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ011-012-060130- Genesee-Wyoming- 719 PM EST Fri Feb 5 2021 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 10 PM EST SATURDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010-085-060130- Northern Erie-Southern Erie- 719 PM EST Fri Feb 5 2021 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 10 PM EST SATURDAY... ...LAKESHORE FLOOD ADVISORY IN EFFECT UNTIL 4 PM EST SATURDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. Lakeshore Flood Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. Lakeshore Flood Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-060130- Jefferson-Lewis- 719 PM EST Fri Feb 5 2021 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 1 AM EST SUNDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ030-SLZ022-024-060130- Lower Niagara River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 719 PM EST Fri Feb 5 2021 This Hazardous Weather Outlook is for portions of Lake Ontario and Saint Lawrence River. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ042>045-062>065-060130- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 719 PM EST Fri Feb 5 2021 ...GALE WARNING IN EFFECT UNTIL 7 PM EST SATURDAY... This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The national radar mosaic for the moment the first event began.
6 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945197, 945198, 945199, 945200, 945202, 945218.